caret icon Back to all discussions

Lupus and Cutaneous Mastocytosis

Hi I have had SLE since I was 17yrs old. I am now 67 and a year ago started having severe hives. After having allergy skin tests coming back negative I was sent to a hematologist/oncologist and had bloodwork done, which showed a high Tryptase level. I had a bone marrow biopsy done and it determined no cancer. I was told I have Cutaneous Mastocytosis which is an excess of mast cells in the skin probably related to my SLE. Has anyone experienced these hives and can share their experiences and treatment? I was told to use over-the-counter antihistamines which do not give me any relief from the hives. The hives usually show up after a night's sleep and get better during the day only to appear again the next morning. My lupus is under control so I am looking for any advice from anyone experiencing a similar diagnosis. Thank you in advance for any info anyone can share.

  1. Thanks for sharing your story. I have had issues with hives when I've been out in the sun too long. I ultimately had to get a prescription for steroids and a stronger antihistamine. The hives have plagued me from a teenager. Looking back it was always because of sun exposure and would come hours after. Hives can occur in lupus patients though. You can see more about that here >> https://lupus.net/symptoms/rash <<I hope you can speak again with the doctor to work on a solution and some relief. ~Racquel~ lupus.net team member

    1. Hi , thanks for sharing with us. My only knowledge of mast cell issues come from advocates with Mast Cell Activation Syndrome (MCAS). Have you talked to your doctor about this? Since you have excess mast cells and get hives after sleeping it sounds like something about your sleep environment could be triggering them in some way? I'm sorry you're dealing with this issue. If you decide to talk to your doctor about MCAS it could open up more treatment doors. MCAS first-line treatments are anti-histamines, like you mentioned, but there are more options. I hope you can find some answers and relief for this frustrating issue. -Ava, lupus.net team

      or create an account to reply.